Ohio, 2018

Damaging Winds in Ohio, May 31, 2018

May 31, 2018 · NWS ILN · 28 events in 8 counties and zones

A complex of thunderstorms pushed east across the Ohio Valley during the afternoon hours. Several of the thunderstorms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$56,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A complex of thunderstorms pushed east across the Ohio Valley during the afternoon hours. Several of the thunderstorms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 31, 11:55 AM EST, 2 hours 55 minutes earlier.

Area forecast discussion, May 31, 11:55 AM EST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
1255 PM EDT Thu May 31 2018

.SYNOPSIS...
A series of upper level disturbances will move through the Ohio
Valley today through Friday, resulting in a continued chance of
showers and thunderstorms. Weak high pressure will provide for
dry conditions on Saturday before another disturbance brings a
chance of precipitation for Sunday. Temperatures will remain
slightly above normal through the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Earlier 6Z NAM seemed to have a better depiction on convection
this morning and used this in combination with the 12Z run and
HRRR/RAP and current forecast to run the probability of storms
this late morning and early afternoon. Blended temperatures and
dewpoints with observed values into the afternoon and HRRR/RAP
blend.

Area of convection associated with an MCV in srn IL with a watch
butting up to CWA does not appear to be depicted well by any
model. SREF has a good swatch of QPF in sw IN through 18Z where
other CAMs have an apparently poor initialization scheme. That
being said, southern IN and sw portions of our CWA are depicted
as having some activity through 21Z and an area moving ene,
likely what is ongoing but not initially shown in these models.

Going into this evening, models weaken the storm footprints
over southern CWA and focus upstream development back in
southern IL. Will look at this evolution with the next forecast
update and see how CAMs evolve early this afternoon to help
guide the next public forecast.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Scattered convection may still be ongoing across primarily
southern portions of our fa early this evening but we may
otherwise begin to see a diurnal decrease in coverage elsewhere
across our area. There is quite a bit of uncertainty as to how
exactly things will play out with the approach of the MCS moving
out of the Mississippi Valley this evening. The hi res models
continue to vary in their timing and placement of this. The
general trend is for the bulk of it to stay mainly to our
south/west toward the better instability and possibly
weaken/dissipate as it moves into our area. That being said,
there is the possibility that it may make it into at least
southern portions of our fa, so will generally continue with
chance pops into the overnight hours. Deep layer shear is
progged to increase, at least across our southwest, through the
evening hours. So if this system does make it into our area,
there would be at least a lower end severe threat across our
southwest for primarily damaging winds.

The models seem to be in somewhat better agreement with a
surface wave then working east across northern portions of our
area late tonight and through the day on Friday. This will lead
to a continue chance of showers and thunderstorms through the
day on Friday. Highs on Friday will be in the low to mid 80s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Friday night surface low pressure will be located across our
far east in association with a mid-level wave. There is
sufficient instability and weak shear to the southeast of the
low, along with CAMs indicating ongoing convection exiting the
area, to warrant higher PoPs. Also aiding in potential
convective development at this time is a surface cold front
which is forecast to be crossing the central zones.

During the day Saturday the mid-level wave will push east of the
area with global ensemble models (GEFS and EPS) showing below normal
heights through the rest of the extended (or implied slightly below
normal temperatures). Temperatures Saturday will return to normal
with drier air spilling in from the northwest (PWATs less than 1.00"
across the northwest). Saturday night into Sunday another shortwave
will move across the area with the primary PVA just north of the
area, but with high PWATs just off to the southwest (~1.5" via the
GFS) showers and thunderstorms may return to the area. The only fly
in the ointment here is that the GFS has a upper level dry slot
rushing out just in front of the main wave. For example, the KCVG
GFS forecast sounding for Sunday shows a PWAT of 1.49" yet
substantial dry air exists between 500 and 200 MB. This dry air may
limit vertical development of any storms that try to get going.

Sunday evening a cold front will push through the area with drier
and cooler air returning to the region. PWATs Monday fall below
0.50" and 850 mb temperatures also fall to below 10 degrees C. The
GFS is slight more amplified with the wave here and therefore is the
cooler solution compared to the ECMWF. Either way, Monday looks to
be pleasant with highs in the mid 70s.

Tuesday afternoon the wave is forecast to wrap up over the eastern
United States allowing another slightly stronger reinforcing front
to push through the area. 850 MB temperatures Tuesday into Wednesday
fall to around 5 degrees C making highs in the lower 70s likely. As
mentioned above this couple day stretch of slightly below normal
temperatures has started to catch on in the ensembles. This implies
confidence increasing in the beginning of next work week being
pleasant with below normal temperatures and dry weather.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR conditions will prevail as some lower MVFR stratus breaks
apart from earlier this morning. Upstream storms will nose into
southern CWA and continue this evening. Cores of storms will
produce LIFR vsbys but the bulk of activity today will be
scattered over the TAF sites, with a better chance of occurrence
in CVG/LUK. Model guidance is not depicting today and
subsequently the overnight hours well at all, so the forecast is
low confidence in when and where these storms will occur.

Expect VFR conditions outside of thunderstorm activity in the
next 24-30 hours with a generally ssw flow 10-12kt. Amendments
will be forthcoming when and where storms have a higher
probability of occurrence later today. Used VCSH/TS as the
catch-all for todays forecast until then.

OUTLOOK...Thunderstorms are possible into Friday afternoon.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JGL
NEAR TERM...Franks
SHORT TERM...JGL
LONG TERM...Haines
AVIATION...Franks
Hazardous weather outlook, May 31, 10:07 AM EST, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1107 AM EDT Thu May 31 2018

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-011200-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
1107 AM EDT Thu May 31 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms will be possible this afternoon into
tonight. A few of the storms may be strong to severe, especially
this evening and into the overnight hours for areas near and south
of the Ohio River. The primary severe weather threat will be damaging
winds. However, isolated large hail can not be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, May 31, 2:40 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
340 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     KYMESO OWENTON 5E       38.55N 84.74W
05/31/2018  M59 MPH          OWEN               KY   MESONET

&&

HICKMAN
Local storm report, May 31, 2:43 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
343 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     3 WNW LAWRENCEBURG      39.11N 84.91W
05/31/2018  M48 MPH          DEARBORN           IN   PUBLIC

&&

HICKMAN
Local storm report, May 31, 2:47 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
347 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     TSTM WND DMG     PATE                    38.95N 84.97W
05/31/2018                   OHIO               IN   911 CALL CENTER

            TREES DOWNED.

&&

MBP
Local storm report, May 31, 2:49 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
349 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     TSTM WND DMG     NAPOLEON                39.21N 85.33W
05/31/2018                   RIPLEY             IN   EMERGENCY MNGR

            TREES DOWNED.

&&

MBP
Special weather statement, May 31, 2:49 PM EST, 1 minute before
Special Weather Statement
National Weather Service Wilmington OH
349 PM EDT THU MAY 31 2018

OHZ065-074-312015-
Fairfield OH-Hocking OH-
349 PM EDT THU MAY 31 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FAIRFIELD AND
CENTRAL HOCKING COUNTIES UNTIL 415 PM EDT...

At 349 PM EDT, radar indicated a strong thunderstorm near Logan,
moving east at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Logan, Nelsonville, Hide-A-Way Hills, Murray City, Sugar Grove,
Hideaway Hills, Haydenville, Lake Logan State Park, Enterprise, Union
Furnace, Rockbridge, Oreville and Carbon Hill.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3947 8217 3947 8228 3943 8228 3952 8257
      3967 8253 3966 8237 3960 8238 3959 8226
      3956 8226 3956 8216
TIME...MOT...LOC 1949Z 275DEG 14KT 3959 8239

AR
Local storm report, May 31, 2:50 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
350 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     TSTM WND GST     KCVG CINC N KY APT      39.05N 84.66W
05/31/2018  M47 MPH          BOONE              KY   ASOS

&&

The radar

The Cincinnati radar (KILN), 78 km away, was scanning. The volume nearest the first event began at 19:50 UTC.

Open the radar archive at this moment

Event by event

28 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
May 31, 2:50 PM EST to 2:52 PM EST
Where
Hamilton County, 1.48 mi SSE of Mt St Joseph
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
39.080, -84.620

A few trees were downed. A house also sustained minor roof damage.

Thunderstorm Wind, Hamilton

When
May 31, 2:52 PM EST to 2:54 PM EST
Where
Hamilton County, 2.14 mi NNE of Dent
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.210, -84.620

A large tree was downed.

Thunderstorm Wind, Hamilton

When
May 31, 2:52 PM EST to 2:54 PM EST
Where
Hamilton County, 1.75 mi WNW of Dent
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.190, -84.660

Several trees were downed.

Thunderstorm Wind, Hamilton

When
May 31, 2:57 PM EST to 2:58 PM EST
Where
Hamilton County, (Luk)lunken Fld Cinc
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
39.100, -84.420

Thunderstorm Wind, Hamilton

When
May 31, 3:00 PM EST to 3:02 PM EST
Where
Hamilton County, 0.62 mi WSW of Mt Washington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.075, -84.390

A tree was downed near Salem Road.

Thunderstorm Wind, Hamilton

When
May 31, 3:01 PM EST to 3:03 PM EST
Where
Hamilton County, 0.87 mi SE of Mt Washington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.070, -84.370

A house had some shingles blown off and some large tree limbs were also downed.

Thunderstorm Wind, Hamilton

When
May 31, 3:02 PM EST to 3:04 PM EST
Where
Hamilton County, 1.38 mi N of Forestville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.090, -84.350

A tree was downed.

Thunderstorm Wind, Hamilton

When
May 31, 3:05 PM EST to 3:07 PM EST
Where
Hamilton County, 0.87 mi SW of Evendale
Measured
50 kt (58 mph) estimated gust
Property damage
$100
Reported by
Amateur Radio
Coordinates
39.220, -84.430

An 8 inch diameter tree was snapped off at the ground.

Thunderstorm Wind, Clermont

When
May 31, 3:15 PM EST to 3:17 PM EST
Where
Clermont County, 0.54 mi W of Willowville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.080, -84.240

A tree was downed.

Thunderstorm Wind, Warren

When
May 31, 3:17 PM EST to 3:19 PM EST
Where
Warren County, 0.87 mi SE of Mason
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.360, -84.310

A tree was downed.

Thunderstorm Wind, Clermont

When
May 31, 3:18 PM EST to 3:20 PM EST
Where
Clermont County, 0.6 mi NW of Amelia
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.035, -84.229

Several trees were downed throughout Pierce and Batavia Townships, including trees downed along State Route 125.

Thunderstorm Wind, Brown

When
May 31, 3:25 PM EST to 3:27 PM EST
Where
Brown County, Georgetown
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
38.870, -83.900

A few trees were downed.

Thunderstorm Wind, Brown

When
May 31, 3:27 PM EST to 3:29 PM EST
Where
Brown County, 0.88 mi NW of Ripley
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
38.740, -83.840

A few trees were downed.

Thunderstorm Wind, Brown

When
May 31, 3:30 PM EST to 3:32 PM EST
Where
Brown County, Mt Oreb
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.030, -83.920

A few trees were downed.

Thunderstorm Wind, Brown

When
May 31, 3:31 PM EST to 3:33 PM EST
Where
Brown County, 0.87 mi NW of Fayetteville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.190, -83.930

A tree was downed.

Thunderstorm Wind, Brown

When
May 31, 3:33 PM EST to 3:35 PM EST
Where
Brown County, 1.28 mi WSW of Slickaway
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
38.670, -83.770

Several trees were downed.

Thunderstorm Wind, Darke

When
May 31, 3:36 PM EST to 3:38 PM EST
Where
Darke County, 0.53 mi E of Glen Karn
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.000, -84.790

A couple of power poles were downed.

Thunderstorm Wind, Highland

When
May 31, 3:38 PM EST to 3:40 PM EST
Where
Highland County, 0.54 mi E of Burford
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
39.080, -83.840

A few trees were downed.

Thunderstorm Wind, Darke

When
May 31, 3:40 PM EST to 3:42 PM EST
Where
Darke County, 2.61 mi SE of Hollansburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.970, -84.750

A few trees were downed.

Thunderstorm Wind, Adams

When
May 31, 3:44 PM EST to 3:46 PM EST
Where
Adams County, 0.88 mi NW of Manchester
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
38.690, -83.610

Several trees were downed.

Thunderstorm Wind, Adams

When
May 31, 3:47 PM EST to 3:49 PM EST
Where
Adams County, 0.54 mi W of Bentonville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.750, -83.610

A tree was downed.

Thunderstorm Wind, Darke

When
May 31, 3:50 PM EST to 3:52 PM EST
Where
Darke County, 0.69 mi N of Arcanum
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.990, -84.550

A tree was knocked down.

Thunderstorm Wind, Darke

When
May 31, 3:50 PM EST to 3:52 PM EST
Where
Darke County, 1.48 mi NNW of New Weston
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
40.350, -84.640

A tree and some power lines were downed.

Thunderstorm Wind, Highland

When
May 31, 3:54 PM EST to 3:56 PM EST
Where
Highland County, 0.54 mi E of Lynchburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
39.230, -83.790

A few trees were downed.

Thunderstorm Wind, Adams

When
May 31, 3:55 PM EST to 3:57 PM EST
Where
Adams County, 0.88 mi SW of West Union
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
38.790, -83.540

Several trees were downed.

Thunderstorm Wind, Scioto

When
May 31, 4:15 PM EST to 4:17 PM EST
Where
Scioto County, 1.43 mi WNW of Rarden
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
38.925, -83.256

A tree was downed across State Route 73.

Thunderstorm Wind, Scioto

When
May 31, 4:20 PM EST to 4:22 PM EST
Where
Scioto County, 0.21 mi SSE of Friendship
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.697, -83.098

A tree was downed at the intersection of State Route 125 and U.S. 52.

Thunderstorm Wind, Scioto

When
May 31, 4:26 PM EST to 4:28 PM EST
Where
Scioto County, 0.08 mi NW of Mc Dermott
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.831, -83.071

A tree was downed on the 4600 block of McDermott Pond Creek Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751945, 751944, 751948, 751972, 751946, 751947, 751949, 751950, 751951, 751953, 751952, 751954, 751957, 751956, 751958, 751959, 751960, 751961, 751962, 751963, 751964, 751965, 751973, 751968, 751967, 751969, 751970, 751971.